Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Los Angeles, CA

August 15, 2020Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 15, 2020, 1:01 PM PDT for Los Angeles County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 1:01 PM PDT (20:01 UTC)
Expired
Aug 15, 2020, 3:00 PM PDT
In force
119 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 67 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2542 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

997 
WGUS56 KLOX 152001
FFWLOX
CAC037-152200-
/O.NEW.KLOX.FF.W.0003.200815T2001Z-200815T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
101 PM PDT Sat Aug 15 2020

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  Northeastern Los Angeles County in southwestern California...

* Until 300 PM PDT.

* At 1259 PM PDT, Doppler radar and automated gauges indicated 
  thunderstorms producing heavy rain across the warned area, with 
  rain rates over 0.50 inches in 30 minutes. Flash flooding is 
  ongoing or expected to begin shortly, especially over highways 138 
  and 18 near Llano.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lake Los Angeles...Llano...
  and Highway 138 between Llano and the San Bernardino County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3439 11776 3463 11794 3467 11767 3456 11767
      3455 11766 3439 11766

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Kittell
1 follow-up statement
354 
WGUS76 KLOX 152103
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
203 PM PDT Sat Aug 15 2020

CAC037-152200-
/O.CON.KLOX.FF.W.0003.000000T0000Z-200815T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
203 PM PDT Sat Aug 15 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
NORTHEASTERN LOS ANGELES COUNTY...

At 157 PM PDT, Doppler radar and automated gauges continue to 
indicate a nearly stationary thunderstorm producing heavy rain 
across far southeast corner of the Antelope Valley and nearby hills. 
A rain gauge has already reported 1.24 inches in an hour and 0.53 
inches in 15 minutes. Rain of this intensity is more than capable of 
producing flash flooding of canyons and roads. Drivers and hikers 
should avoid this area if possible. There is a chance that this 
flash flood warning will need to be extended past 3pm today. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Lake Los Angeles, Pinon Hills, Llano and Highways 18 and 138 between 
Llano and the San Bernardino County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3439 11776 3463 11794 3467 11767 3456 11767
      3455 11766 3439 11766

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Kittell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:13 PM PDT, 48 minutes earlier.

Area forecast discussion, Aug 15, 12:13 PM PDT, 48 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1213 PM PDT Sat Aug 15 2020

Updated Aviation and Marine Sections

.SYNOPSIS...15/925 AM.

Very hot conditions will continue into the middle of next week,as
well as very warm nights, especially for valley and interior
areas. There is a slight chance of thunderstorms through at least
Tuesday.

&&

.SHORT TERM (TDY-TUE)...15/923 AM.

Impressive line of elevated convection developing from the western
Channel Islands north through western SB/SLO Counties. Difficult
to pinpoint what's triggering this in that specific location but
it's generating a ton of lightning from Santa Cruz Island north to
Gaviota, through the highway 101 corridor up through Buellton and
eastern parts of Santa Maria, Sisquoc, and Nipomo. The expectation
is that this will settle down for coastal areas as we move into
the afternoon but a chance of convection will continue across the
interior. This is all very high based and not a lot of precip
reaching the ground so the biggest threat is dry lighting and
gusty winds for boaters and anyone outdoors in this area.

Going into tonight and Sunday models continue to show a chance of
elevated convection but aren't singling out any specific areas so
given what's occurring this morning it may be prudent to add
thunderstorms chances to most of the area, though again the
threats would focus on dry lightning and gusty winds with minimal
precip.

The rest of the forecast looks on track. Models still showing
increasing onshore flow Sunday and Monday which should bring some
relief to coastal areas and possibly even a very shallow marine
layer and dense fog in a few places. Though any convective
activity would likely minimize that potential.

***From Previous Discussion***

There will continue to be very hot conditions across much of the
forecast area away from the coast over the next several days. For
today, high temps will trend up 2-5 more degrees, except for
significant cooling across the Central Coast as there will be a
sea breeze influence later this morning, yet highs will reach
still the mid 80s to low 90s. A far cry from the 100 degree mark
reached at Lompoc. There will be a chance at a few hi temperatures
to be broken today. Excessive Heat Warnings remain in place for
valleys and interior locations today, and will continue into next
week. A Heat Advisory will remain in effect for the L.A. County
Coast and Santa Ynez Valley through early this evening.

An eddy develops tonight across SoCal Bight and low clouds are
expected to move up from Orange County into LA/VTU and possibly
into the eastern portion of the Santa Barbara South Coast. This
will cause a deepening of the marine layer which will help to
cool down coastal areas and help bring 4-8 degrees of cooling to
some coastal valleys as well on Sunday, except for a few degrees
of warming across the Central Coast. Highs will still remain well
above normal with triple digit heat continuing across most inland
valleys and interior locations. Not much change for Monday,
possibly a few degrees of cooling.

Minimum temperatures will remain quite warm only lowering to the
70s to mid 80s over the next few nights with the continued heat
remaining over the region, especially in the lower mountain
elevations and elevated valley locations and Antelope Valley.

As far as monsoonal moisture goes for today through Monday, there
will be a slight chance to chance for thunderstorms across the
L.A./Ventura/ Santa Barbara Mtns and the Antelope Valley this
afternoon and early evening hours, as well as Sunday and Monday
during the same time periods. Instability over the mountains with
LIs ranging from -3 to -5 with CAPE up to 1200 j/kg and K values
in the high 30s. Moisture will be somewhat limited over the next
few days between 500-700 MB. However, if thunderstorms do develop,
they will have no problem growing vertically due to great lift in
the atmosphere. With the atmosphere continuing to remain unstable
each afternoon, fire weather concerns will continue as well with
plume dominated fires, including the Ranch and Lake Fires. If
thunderstorms develop near active fires, some chaotic gusty
outflow winds will be possible due to the strong downward wind
motion. Dry lightning will also be a concern over the next few
afternoons.

.LONG TERM (WED-SAT)...15/411 AM.

Both the GFS and EC models remain in good agreement with large
scale features through the long term period. There will be only
minor fluctuations of movement with the 598-600 DM high over
NV/AZ/UT through Wednesday. The placement of the high will
continue to be conducive to draw in monsoonal mid level moisture
bringing a continued chance of afternoon and evening showers or
thunderstorms across the Antelope Valley and adjacent mountains.
By Wednesday, the Upper High becomes slightly elongated west to
east, which if there is moisture to tap into, an easterly wave
could bring the potential for a few showers into the coastal
valleys and even coastal areas. However, it is too far out to put
in the forecast. By Thursday, the upper high continues to expand over
southern California into the Ern Pacific which would shunt the
chance of monsoonal moisture over the region and keep chances of
showers east of the forecast area over SE Calif and AZ.

High temperatures will continue to remain well above normal with
very warm nights across the foothills, elevated valley locations
and the high desert. Excessive Heat Warnings or heat advisories
are likely to continue Tue into Wed before more cooling occurs
inland to more typical for this time of year on Thursday.

&&

.AVIATION...15/1841Z.

At 17Z, at KLAX there was no marine layer. A strong inversion
extended up to 2000 feet and 34 degrees Celsius.

Moderate confidence in VCTS at KSMX KSBP KPRB ending around 20Z
today. VCTS possible at KWJF KPMD 21-03Z. Moderate confidence of
TS in the region tonight through Sunday morning. Low confidence
on exactly when and where they will occur, with a possibility
practically anywhere, but with the best chances over KSBA KSMX
KSBP KPRB. Gusty erratic winds are likely near any thunderstorm.
There is also a 20-30 percent chance of IFR CIGS at KLGB KLAX KSMO
10-16Z Sunday.

KLAX...High confidence in TAF through 06Z, with VFR conditions.
Low confidence after. Moderate confidence in SE winds 09-18Z, with
a 30 percent chance of exceeding 8 KT (primarily between 12Z and
17Z). 20 percent chance of IFR CIGS 10-16Z Sunday, as well as a 20
percent chance of TS. If TS forms, rain unlikely but gusty and
erratic winds possible.

KBUR...High confidence in TAF through 08Z, with VFR conditions and
stronger and longer-lasting SE winds. 20 percent chance of TS
10-18Z, and if TS forms rain unlikely but gusty and erratic winds
possible.

&&

.MARINE...15/1158 AM.

Thunderstorms will remain possible this morning north of San
Nicolas Island, but the chances will be decreasing in the
afternoon. The chances will increase again tonight, and possible
nearly anywhere through Sunday morning. Any thunderstorm that does
form will bring a potential for strong gusty winds.

Moderate confidence of low-end Small Craft Advisory (SCA) winds
for the outer waters from the Central Coast to San Nicolas Island
tonight. These winds could persist well off the Central Coast in
Sunday morning, then expand again over the same areas Sunday night
and could persist through Friday. There is a chance of Gale Force
Winds off the Central Coast starting Tuesday night. All of these
winds will create a persistent source of short period seas over
most of the coastal waters.

Southeast winds will increase tonight through Sunday south of
Point Conception, including the Santa Barbara Channel and the San
Pedro Channel. There is a chance for winds to locally reach 20 KT,
especially around Anacapa and Catalina Islands.

There is also a chance for dense fog south of Point Conception
early next week, as early as Sunday.

A tropical storm is expected to form south of Baja over the next
few days. Some projections show this forming into a strong storm
with large seas. This brings a chance of a significant south to
southeast swell toward the middle to end of next week.

&&

.FIRE WEATHER...15/1034 AM.

Strong high pressure across the western states will
maintain very hot conditions across the area, especially inland, through
at least the middle of next week. Daytime high temperatures will
generally range between 100 and 110 degrees for valleys, lower
mountains, and deserts through at least Wednesday with a few record
highs possible. Nighttime lows will also be near record territory in
the 70s to lower 80s for many inland and foothill communities. The hot and
unstable conditions will continue to create a very favorable pattern
for large vertical plume growth each afternoon for existing or new
wildfires, bringing elevated to brief critical fire weather conditions.
Mixing heights of 15,000 to 20,000 feet are expected this
afternoon across the interior. The significant vertical plume
activity will bring the threat of extreme fire behavior at times,
capable of strong downdrafts with rapid and large fire growth.
Minimum humidities each day will generally be in the teens and 20s
across inland areas, along with poor humidity recoveries in the
mountains and foothills.

A weak upper level disturbance is bringing isolated showers and
thunderstorms this morning to portions of Santa Barbara and San Luis
Obispo counties, with the main threats being isolated dry lightning
strikes and gusty erratic winds. As of 1030 am, 5 small brush
fires have been reported across Santa Barbara county due to
lightning. Mid level monsoonal moisture will continue to bring a
threat of thunderstorms through Tuesday, mainly during the
afternoon and evening hours across, and mainly focused across
interior areas. The main threats with these thunderstorms will
continue to be isolated dry lightning strikes and gusty erratic
winds.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning in effect until 9 PM PDT this evening
      for zone 36. (See LAXNPWLOX).
     Heat Advisory in effect from 9 PM this evening to 9 PM PDT
      Sunday for zone 36. (See LAXNPWLOX).
     Excessive Heat Warning in effect until 9 PM PDT Wednesday for
      zones 37-38-44>46-51>54-88-547. (See LAXNPWLOX).
     Heat Advisory in effect until 9 PM PDT Sunday for zone 41. (See LAXNPWLOX).
     Excessive Heat Warning in effect until 9 PM PDT Thursday for
      zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Sunday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

Triple digit high temperatures and very warm nights will bring
the potential for excessive heat over many areas into Tuesday or
longer. There is a slight chance of afternoon thunderstorms through
Tuesday.

&&

PUBLIC...MW/Kaplan
AVIATION...Kittell
MARINE...Kittell
FIRE...Gomberg
SYNOPSIS...MW/Kaplan

weather.gov/losangeles

In the hours before

Special weather statement, Aug 15, 12:32 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1232 PM PDT Sat Aug 15 2020

CAZ054-059-152030-
Antelope Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
1232 PM PDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY
UNTIL 130 PM PDT...

At 1230 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pinon Hills, or 7 miles north of Wrightwood, moving north at 10 mph.

Pea sized hail and gusty winds in excess of 30 mph will be possible
with this storm.

This strong thunderstorm will be near...
  Lake Los Angeles around 130 PM PDT.

Other locations impacted by this storm include Big Pines Highway
and Highway 138 between Llano and the San Bernardino County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3439 11773 3458 11787 3460 11767 3456 11767
      3456 11766 3440 11766
TIME...MOT...LOC 1930Z 166DEG 7KT 3447 11770

RK

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:27 PM PDTSmall Craft AdvisoryLOX4 days
Aug 15, 12:32 PM PDTSpecial Weather StatementLOX58 min
Aug 15, 2:58 PM PDTFlash Flood WarningLOXLos Angeles2 hr
Aug 15, 4:55 PM PDTAreal Flood AdvisoryLOXVentura105 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.